Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS El Paso, TX

June 7, 2013Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 7, 2013, 3:59 PM MDT for Grant County, New Mexico. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2013, 3:59 PM MDT (21:59 UTC)
Expired
Jun 7, 2013, 5:30 PM MDT
In force
91 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 167 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1232 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WGUS54 KEPZ 072159
FFWEPZ
NMC017-072330-
/O.NEW.KEPZ.FF.W.0001.130607T2159Z-130607T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
359 PM MDT FRI JUN 7 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 530 PM MDT

* AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  SILVER CITY...
  LITTLE WALNUT VILLAGE...
  ARENAS VALLEY...
  COBRE...
  FIERRO...
  HANOVER...
  NORTH HURLEY...
  PINOS ALTOS...
  HURLEY...
  FORT BAYARD...

FELLNER STREET AND RACETRACK ROAD IN SANTA CLARA HAVE LOW WATER 
CROSSINGS ESPECIALLY SUSCEPTIBLE TO FLOODING IN THIS SCENARIO.

LAT...LON 3292 10813 3263 10788 3254 10817 3284 10831

$$

FAUSETT
2 follow-up statements
016 
WGUS74 KEPZ 072302
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
502 PM MDT FRI JUN 7 2013

NMC017-072330-
/O.CON.KEPZ.FF.W.0001.000000T0000Z-130607T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
502 PM MDT FRI JUN 7 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL GRANT COUNTY
UNTIL 530 PM MDT...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS HAD WEAKENED ACROSS THE WARNED AREA. HOWEVER...RUNOFF 
WILL CONTINUE MAKING LOW WATER CROSSINGS DANGEROUS.

LOCATIONS IMPACTED INCLUDE...
  SILVER CITY...
  LITTLE WALNUT VILLAGE...
  ARENAS VALLEY...
  COBRE...
  FIERRO...
  HANOVER...
  NORTH HURLEY...
  PINOS ALTOS...
  HURLEY...
  FORT BAYARD...

RADAR ESTIMATED MORE THAN 2 INCHES OF RAINFALL FELL NORTHEAST OF 
SILVER CITY...BUT DUE TO HAIL CONTAMINATION THE AMOUNT WAS LIKELY 
CLOSER TO AN INCH AN A HALF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO
CARRY VEHICLES AWAY.

&&

LAT...LON 3292 10813 3263 10788 3254 10817 3284 10831

$$

FAUSETT
251 
WGUS74 KEPZ 072323
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
523 PM MDT FRI JUN 7 2013

NMC017-072338-
/O.EXP.KEPZ.FF.W.0001.000000T0000Z-130607T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
523 PM MDT FRI JUN 7 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL GRANT
COUNTY WILL BE ALLOWED TO EXPIRE AT 530 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3292 10813 3263 10788 3254 10817 3284 10831

$$

FAUSETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 12:03 PM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 7, 12:03 PM MDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1203 PM MDT FRI JUN 7 2013

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO NEW MEXICO AND WESTERN TEXAS
AND THIS WILL BRING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY
THIS AFTERNOON AND THIS EVENING. A FEW STORMS COULD BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. FOR SATURDAY
THROUGH NEXT WEEK WESTERLY WINDS WILL PRODUCE HOT AND MOSTLY DRY
WEATHER FOR THE BORDERLAND.

&&

.DISCUSSION...
THE POTENTIAL FOR SEVERE CONVECTION LOOKS PRONOUNCED FOR THIS
AFTERNOON AND THIS EVENING ACROSS SOUTHERN NEW MEXICO AND WESTERN
TEXAS. EAST TO SOUTHEAST LOW LEVEL FLOW CONTINUES TO TRANSPORT
ABUNDANT MOISTURE INTO THE AREA WITH DEWPOINTS ABOVE 50 F FOR MOST
OF THE CWA EARLY THIS AFTERNOON. MORNING SOUNDING SHOWED A HIGHLY
UNSTABLE AIR MASS WITH A 3000 J/KG MUCAPE ALONG WITH A .9 INCH
PRECIPITABLE WATER. WIND SHEAR ALSO SIGNIFICANT WITH 10 TO 20 KT
LOW LEVEL EASTERLIES BENEATH 20 TO 30 KT WESTERLY WINDS AT MID
LEVELS. THUS A FEW STORMS WILL LIKELY DEVELOP AT LEAST MODERATE
MID LEVEL ROTATION WITH ATTENDANT UPDRAFT ENHANCEMENT. WET BULB
ZERO HEIGHT ALSO LOW AT AROUND 8000 FEET AGL. THUS THERE IS A RISK
OF SEVERE WEATHER INCLUDING LARGE HAIL AND STRONG DOWNBURSTS THIS
AFTERNOON AND THIS EVENING WITH LOCALLY HEAVY RAINS ALSO EXPECTED.
TRIGGERING/STORM INITIATION MECHANISMS SHOULD CONSIST OF WEAK
UPPER WAVE APPROACHING FROM THE NORTHWEST PLUS LOW LEVEL MOISTURE
CONVERGENCE ASSOCIATED WITH FRONTAL/THERMAL TROUGH. SOUNDING ALSO
SHOWS LITTLE CONVECTIVE INHIBITION MEANING SURFACE HEATING MAY
PROVIDE SOME FORCING. FINALLY UPSLOPE FLOW MAY FORCE SOME UPDRAFTS
OVER HIGHER TERRAIN.

BY SATURDAY AFTERNOON SURFACE TROUGH WILL BECOME ESTABLISHED EAST
OF THE ROCKIES WITH LOW LEVEL FLOW BECOMING MORE WESTERLY. THIS
WILL ADVECT HOT MUCH DRIER AIR MASS INTO THE CWA. STRONG UPPER
RIDGE WILL ALSO COVER THE SOUTHERN ROCKIES FOR MOST OF NEXT WEEK.
THESE FACTORS WILL BRING MOSTLY DRY WEATHER AND HOT TEMPERATURES
TOMORROW THROUGH NEXT THURSDAY.

&&

.AVIATION...VALID 08/00Z-09/00Z.
VFR THRU THE PERIOD. FEW-SCT080-100 SCT-BKN150-200 THRU 12Z...THEN
FEW-SCT150-200. S TO SE WINDS 5-15KTS THRU 12Z THEN SHIFTING
TO THE W AT 10-20G30KTS.  VARIABLE WINDS WITH GUSTS TO 50KTS NEAR
THUNDERSTORMS. WDLY SCT TO SCT 2-4SM BKN040-060CB THRU 06Z MAINLY
EAST OF DIVIDE.

&&

.FIRE WEATHER...
ONE MORE DAY OF THUNDERSTORM CHANCES WITH THE THREAT FOR SEVERE
WEATHER THIS AFTERNOON AND EVENING. DRY LIGHTNING IS STILL A
DEFINITE POSSIBILITY OVER THE NORTHERN AND WESTERN GILA THIS
AFTERNOON ESPECIALLY. MUCH DRIER AIR WITH HOT TEMPERATURES WILL
RETURN TOMORROW WITH HIGHS OVER THE LOWLANDS APPROACHING 100 DEGREES
AGAIN. WINDS ALSO LOOK BREEZY TO WINDY OVER FAR SOUTHWEST NEW MEXICO
WHICH COULD LEAD TO CRITICAL CONDITIONS DEVELOPING. A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR ZONES 110 AND 111.

HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE UPCOMING WORK WEEK
WITH HIGHS IN THE 100-105 RANGE AND SINGLE DIGIT RELATIVE
HUMIDITIES. WINDS SHOULD REMAIN LIGHT WITH UPPER HIGH OVER REGION SO
CRITICAL CONDITIONS NOT EXPECTED. SOME HINTS OF THE FIRST MONSOON
MOISTURE SURGE SHOWING UP IN MODELS GOING INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71 100  75 102  77 /  40  10   0   0   0
SIERRA BLANCA           69  96  70  98  70 /  40  10   0  10  10
LAS CRUCES              62  98  68  98  67 /  40  10   0   0   0
ALAMOGORDO              65  98  71  93  70 /  40  10   0   0   0
CLOUDCROFT              42  73  44  79  47 /  50  10  10  10  10
TRUTH OR CONSEQUENCES   64  96  69  98  69 /  30  10   0   0   0
SILVER CITY             56  92  58  93  57 /  30  10   0   0   0
DEMING                  61 100  67 100  66 /  30   0   0   0   0
LORDSBURG               61 103  67  98  66 /  10   0   0   0   0
WEST EL PASO METRO      72  98  77 101  77 /  40  10   0   0   0
DELL CITY               63  97  67 101  71 /  40  10   0  10  10
FORT HANCOCK            70 102  73 103  76 /  30  10   0   0   0
LOMA LINDA              64  89  65  94  66 /  40  10   0  10  10
FABENS                  68  99  72 102  74 /  40  10   0   0   0
SANTA TERESA            68  99  74  99  73 /  40  10   0   0   0
WHITE SANDS HQ          71  97  72  97  76 /  50  10   0   0   0
JORNADA RANGE           57  98  63  99  62 /  40  10   0   0   0
HATCH                   64  96  70  97  69 /  40  10   0   0   0
COLUMBUS                66  99  72  99  71 /  30   0   0   0   0
OROGRANDE               64  99  70 100  69 /  40  10   0   0   0
MAYHILL                 49  84  51  89  53 /  50  10  10  10  10
MESCALERO               46  85  48  90  50 /  50  10  10  10  10
TIMBERON                45  81  47  86  49 /  50  10  10  10  10
WINSTON                 46  88  48  92  51 /  30  10   0   0   0
HILLSBORO               57  90  58  96  59 /  30  10   0   0   0
SPACEPORT               63  97  69  98  68 /  40  10   0   0   0
LAKE ROBERTS            47  92  48  93  50 /  30  10   0   0   0
HURLEY                  55  94  58  94  57 /  20  10   0   0   0
CLIFF                   46 100  54  97  53 /  30  10   0   0   0
MULE CREEK              43  99  44  94  45 /  20   0   0   0   0
FAYWOOD                 57  93  58  94  59 /  30  10   0   0   0
ANIMAS                  62 103  68  98  67 /  10   0   0   0   0
HACHITA                 61 101  67  98  66 /  10   0   0   0   0
ANTELOPE WELLS          63 102  69  98  68 /  10   0   0   0   0
CLOVERDALE              60  96  61  94  62 /  10   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR NMZ110-111.

TX...NONE.
&&

05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Jun 7, 10:08 AM MDT, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1008 AM MDT FRI JUN 7 2013

NMZ401>417-TXZ418>424-081745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1008 AM MDT FRI JUN 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOIST UNSTABLE AIR CONTINUES TO FLOW INTO THE REGION WITH AN UPPER
DISTURBANCE APPROACHING FROM THE NORTHWEST AND LOW LEVEL FORCING
OCCURRING NEAR A SURFACE FRONT AND TROUGH. AS A RESULT THERE WILL BE
A RISK OF SEVERE THUNDERSTORMS OVER THE FORECAST AREA MAINLY FROM
MID AFTERNOON THROUGH THE LATE EVENING. A FEW STORMS MAY PRODUCE
HAIL UP TO THE SIZE OF GOLF BALLS ALONG WITH 70 MPH WINDS. IN
ADDITION  OVER AN INCH OF RAIN MAY FALL OVER ISOLATED LOCATIONS
CAUSING LOCALIZED FLOODING. DRY LIGHTNING MAY OCCUR AND IGNITE
WILDFIRES WEST OF THE DIVIDE AND OVER THE GILA REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY
HOT DRIER AIR WILL FLOW INTO THE REGION DURING THIS TIME. THUS
MOSTLY DRY WEATHER IS EXPECTED WITH ONLY VERY SLIGHT CHANCES FOR
MAINLY MOUNTAIN THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO CALL IN ANY SIGNIFICANT WEATHER TO THE NWS
OFFICE VIA OUR 800 NUMBER OR CALL LOCAL LAW ENFORCEMENT OR TWEET
US A REPORT USING OUR OFFICE USERNAME @NWSELPASO

ROGASH

In the hours before

Special weather statement, Jun 7, 2:40 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
240 PM MDT FRI JUN 7 2013

NMZ401>403-408-072145-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-
INCLUDING THE CITIES OF...GILA HOT SPRINGS...BUCKHORN...
MULE CREEK...CLIFF...SILVER CITY...LAKE ROBERTS...KINGSTON...
FORT BAYARD...MIMBRES...FAYWOOD...HURLEY...GRANT COUNTY AIRPORT...
HILLSBORO...WINSTON
240 PM MDT FRI JUN 7 2013

...STRONG THUNDERSTORMS OVER GRANT COUNTY NEW MEXICO...

AT 230 PM AN AREA OF STRONG THUNDERSTORMS WERE MOVING TO THE
SOUTHEAST ACROSS GRANT COUNTY IN SOUTHWEST NEW MEXICO. THE MOST
INTENSE ACTIVITY WAS MOVING INTO THE VICINITY OF SILVER
CITY....MULE CREEK...TYRONE AND IRON CREEK CAMPGROUND. THE STORMS
MAY PRODUCE DIME SIZED HAIL...WIND GUSTS TO 50 MPH AND HEAVY
RAINFALL WITH LOCALIZED FLOODING. PEOPLE IN THE PATH OF THE STORMS
SHOULD TAKE SHELTER IMMEDIATELY. DRIVERS SHOULD STAY ALERT FOR LOW
VISIBILITIES AND WATER COVERED ROADS.
|

ROGASH
Local storm report, Jun 7, 3:54 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
354 PM MDT FRI JUN 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     FLASH FLOOD      BAYARD                  32.76N 108.14W
06/07/2013                   GRANT              NM   AMATEUR RADIO

            HAM RADIO OPERATOR REPORT OF PONDING OF WATER ON MAIN
            ROADS IN BAYARD NM

&&

EVENT NUMBER EPZ1300463

TSB

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:21 PM MDTSevere Thunderstorm WarningEPZOtero54 min
Jun 7, 12:09 PM MDTFire Weather WatchEPZCatron, Grant, Hidalgo, Luna, Sierra11 hr
Jun 7, 2:25 PM MDTSevere Thunderstorm WarningEPZSierra50 min
Jun 7, 2:47 PM MDTSevere Thunderstorm WarningEPZGrant43 min
Jun 7, 3:20 PM MDTAreal Flood AdvisoryEPZGrant115 min
Jun 7, 3:47 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra43 min
Jun 7, 4:14 PM MDTSevere Thunderstorm WarningEPZDoña Ana61 min
Jun 7, 4:35 PM MDTSevere Thunderstorm WarningEPZDoña Ana55 min
Jun 7, 4:47 PM MDTSevere Thunderstorm WarningEPZLuna43 min
Jun 7, 5:12 PM MDTSevere Thunderstorm WarningEPZDoña Ana63 min
Jun 7, 5:28 PM MDTSevere Thunderstorm WarningEPZOtero47 min
Jun 7, 5:31 PM MDTSevere Thunderstorm WarningEPZDoña Ana59 min
Jun 7, 5:37 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero38 min

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.